Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 91, NWS Raleigh, NC

June 30, 2020Durham County, Granville County, Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 30, 2020, 5:53 PM EDT for Durham County, Granville County, Person County, North Carolina. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2020, 5:53 PM EDT (21:53 UTC)
Expired
Jun 30, 2020, 6:45 PM EDT
In force
52 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Durham County, NC, Granville County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:53 PM EDTTSTM WND DMG4 Wsw Surl, NCMULTIPLE TREE DOWN ON ED BROOKS RD.
Jun 30, 6:00 PM EDTTSTM WND DMG3 Nne Rougemont, NCCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 NNE ROUGEMONT. MULTIPLE TREES DOWN ON MOORES MILL RD.
Jun 30, 6:00 PM EDTTSTM WND DMG3 Nne Rougemont, NCMULTIPLE TREES DOWN ON MOORES MILL RD.
Jun 30, 6:32 PM EDTTSTM WND DMG1 Nne Butner, NCTREE DOWN NEAR CENTRAL REGION HOSPITAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WUUS52 KRAH 302153
SVRRAH
NCC063-077-145-302245-
/O.NEW.KRAH.SV.W.0091.200630T2153Z-200630T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
553 PM EDT Tue Jun 30 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Person County in central North Carolina...
  West central Granville County in central North Carolina...
  Northwestern Durham County in central North Carolina...

* Until 645 PM EDT.

* At 553 PM EDT, a severe thunderstorm was located near Rougemont, or
  8 miles southeast of Roxboro, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Butner, Rougemont, Stem, Lake Michie, Lake Butner, Moriah, Surl and
  Bahama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3642 7883 3619 7865 3609 7892 3618 7896
      3624 7895 3624 7899 3634 7903
TIME...MOT...LOC 2153Z 332DEG 11KT 3631 7889 

HAIL...1.00IN
WIND...60MPH
 
$$

JD
2 follow-up statements
373 
WWUS52 KRAH 302228
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
628 PM EDT Tue Jun 30 2020

NCC145-302237-
/O.CAN.KRAH.SV.W.0091.000000T0000Z-200630T2245Z/
Person NC-
628 PM EDT Tue Jun 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3619 7865 3611 7888 3623 7889 3624 7883
      3624 7880 3628 7872
TIME...MOT...LOC 2227Z 325DEG 14KT 3620 7880 

$$

NCC063-077-302245-
/O.CON.KRAH.SV.W.0091.000000T0000Z-200630T2245Z/
Granville NC-Durham NC-
628 PM EDT Tue Jun 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR WEST CENTRAL GRANVILLE AND NORTH CENTRAL DURHAM COUNTIES...

At 627 PM EDT, a severe thunderstorm was located near Butner, or 8
miles northwest of Creedmoor, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Butner, Stem, Lake Michie, Lake Butner and Bahama. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3619 7865 3611 7888 3623 7889 3624 7883
      3624 7880 3628 7872
TIME...MOT...LOC 2227Z 325DEG 14KT 3620 7880 

HAIL...0.75IN
WIND...60MPH
 
$$

JD
508 
WWUS52 KRAH 302245
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
645 PM EDT Tue Jun 30 2020

NCC063-077-302254-
/O.EXP.KRAH.SV.W.0091.000000T0000Z-200630T2245Z/
Granville NC-Durham NC-
645 PM EDT Tue Jun 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRANVILLE AND
NORTH CENTRAL DURHAM COUNTIES WILL EXPIRE AT 645 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3619 7865 3611 7888 3623 7889 3624 7883
      3624 7880 3628 7872
TIME...MOT...LOC 2244Z 332DEG 11KT 3616 7877 

$$

JD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:50 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 30, 3:50 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
350 PM EDT Tue Jun 30 2020

.SYNOPSIS...
An upper level disturbance will track southeastward over North
Carolina this evening. A weak surface trough will remain in place
over central North Carolina this afternoon and tonight, then
drift into the Coastal Plain Wednesday. Drier conditions with
higher pressure will arrive Thursday and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Tuesday...

A few pulse severe storms are possible, mainly along the NW to SE
corridor from Burlington to the Triangle to Rocky Mount south and
east to Fayetteville and Goldsboro through mid-evening. Isolated
strong storms are possible throughout central NC.

A belt of mid and high level cloudiness has been extensive from the
southern Appalachians ESE across the western Piedmont of NC this
into the afternoon now. This band of cloudiness has been thinning
somewhat since early afternoon, but was remaining in place. This has
greatly limited instability and convection over the southwestern
Piedmont into the Triad region thus far.

The storms over the Blue Ridge Foothills of VA and northwest NC are
building south and southwest toward the most unstable air. This
would put this development on the west side of the Yadkin River
(west of the Triad region through late day).

Robust scattered thunderstorms were developing along the surface
trough located over the eastern Piedmont and Coastal Plain. This
region has heated nicely into the mid to upper 80s, with dew points
in the lower to mid 70s. Corresponding MLCapes were on the
order of 1500 to 2000 J/kg in a tongue from FAY to RDU to near RWI.
There was fairly good ThetaE advection with surface moisture
convergence along the residual and new outflow boundaries. A few of
these storms may pulse to low end severe limits (near 60 mph wind
gusts and 1 inch hail potential) through early evening as they
work on outflow boundaries.

The other threat will be locally heavy rain as the PW's have come up
into the 1.7-2.0 inch range with a weak steering flow. Therefore,
locally heavy rain of 2+ inches per hour will occur. Most areas
should see the heaviest rain fall in 20 to 30 minutes limiting the
flood threat to minor.

The severe threat continues to be marginal limited by weak winds
aloft. Therefore, a few pulse severe storms are possible that
are typical of late June in NC. The storms will weaken and become
more isolated by mid to late evening and overnight.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 315 PM Tuesday...

Models continue to suggest more limited chances of PM thunderstorms
on Wednesday. A surface trough will push east into the far eastern
Piedmont and Coastal Plain by early to mid afternoon. This should
become the main focus for scattered thunderstorms. SPC has removed
the marginal risk for severe for the Day 2 outlook. However,
isolated pulse storms may again become strong - but likely remaining
just below the wind gust criteria. The higher POP (30-40 percent)
will be in the east, with lower POP (around 20-25 percent) in the
west. Highs again should be in the upper 80s to lower 90s. Lows in
the upper 60s to lower 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 350 PM Tuesday...

The trend of diurnal showers and thunderstorms should be disrupted
towards the end of the week thanks to some warmer temperatures
moving into the region between 500-700 mb, acting as a cap to
developing thunderstorms. Still, on Thursday scattered thunderstorms
will be primarily to the southeast of US-1, and on Friday just
isolated thunderstorms will be south of US-64. A weak upper level
shortwave is expected to develop over the Deep South over the
weekend and move east, although the ECMWF and GFS show differing
evolutions to this feature. This will allow the trend of diurnal
showers and thunderstorms to develop once again. Temperatures will
generally be near climatology, with highs/lows around 90/70 degrees,
although Saturday looks like the warmest day through the next seven
days with some mid 90s possible.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
As of 100 PM Tuesday...

Generally VFR CIGS will dominate central NC this afternoon and
tonight. However, scattered showers and thunderstorms with MVFR CIGS
and VSBYS are expected. The highest probability of thunderstorms
will be at KINT and KFAY, with lesser chances at KRWI. Then later
tonight, some patchy sub-VFR stratus and even some ground fog are
possible, especially around KRWI.

Looking beyond 18z Wed, generally VFR conditions are expected with
the exception of a chance of PM showers and thunderstorms. The
highest probabilities of a storm will be at KFAY. As drier air
pushes in from the north Wed night, shower/storm chances will trend
down and be lower than usual Thu and Fri. Generally VFR conditions
expected.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...Green
AVIATION...Badgett
Hazardous weather outlook, Jun 30, 4:14 AM EDT, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
414 AM EDT Tue Jun 30 2020

NCZ007>011-021>028-043-010930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Wilson-
414 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ038>042-073>078-083>086-088-089-010930-
Davidson-Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
414 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A few strong to severe storms are possible today across south central
North Carolina, mainly along and south of Highway 64. Damaging wind
gusts over 60 mph are the primary threat, mainly between 3 pm and 8
pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 30, 4:09 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
409 PM EDT Tue Jun 30 2020

NCZ027-042-302100-
Nash NC-Johnston NC-
409 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH AND
NORTHEASTERN JOHNSTON COUNTIES UNTIL 500 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Clayton, or 10 miles north of Smithfield, moving
southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Smithfield, Clayton, Bailey, Micro, Selma, Kenly, Middlesex, Emit,
Flowers and Buckhorn Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3573 7819 3571 7816 3570 7816 3561 7813
      3560 7812 3559 7808 3550 7829 3569 7848
      3582 7826 3584 7824 3590 7814 3579 7802
TIME...MOT...LOC 2008Z 300DEG 13KT 3566 7830

JD
Special weather statement, Jun 30, 5:01 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
501 PM EDT Tue Jun 30 2020

NCZ007-008-302145-
Person NC-Granville NC-
501 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERSON AND
NORTHWESTERN GRANVILLE COUNTIES UNTIL 545 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Virgilina, moving south at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bethel Hill and Mayo Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Mayo Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3642 7858 3634 7891 3654 7899 3654 7871
TIME...MOT...LOC 2059Z 342DEG 5KT 3653 7887

JD
Local storm report, Jun 30, 5:28 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
528 PM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     5 S PRINCETON           35.40N 78.15W
06/30/2020                   JOHNSTON           NC   911 CALL CENTER

            REPORT OF A TREE DOWN.

&&
Local storm report, Jun 30, 5:29 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     5 S PRINCETON           35.40N 78.15W
06/30/2020                   JOHNSTON           NC   911 CALL CENTER

            POWER LINES DOWN ACROSS ROADWAY OF
            MASSEY-HOLT RD AND BROGDEN RD.

&&
Local storm report, Jun 30, 5:31 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     2 SSW PRINCETON         35.44N 78.17W
06/30/2020                   JOHNSTON           NC   911 CALL CENTER

            TREE DOWN AT 3100 BLOCK OF MASSEY-HOLT RD IN
            PRINCETON.

&&
Special weather statement, Jun 30, 5:31 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
531 PM EDT Tue Jun 30 2020

NCZ008-025-041-302215-
Durham NC-Wake NC-Granville NC-
531 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GRANVILLE...NORTH
CENTRAL WAKE AND EAST CENTRAL DURHAM COUNTIES UNTIL 615 PM EDT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm near
Creedmoor. This storm was nearly stationary.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Raleigh, Creedmoor, Wake Forest, Falls Lake, Falls Lake State Rec
Area, Falls Lake Boat Ramp, Purnell and Rollingview Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Falls Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3607 7854 3602 7855 3601 7853 3593 7850
      3588 7871 3608 7880 3614 7857
TIME...MOT...LOC 2131Z 335DEG 3KT 3603 7867

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:29 AM EDTSpecial Weather StatementRAHEdgecombe61 min
Jun 30, 12:47 PM EDTSpecial Weather StatementRAHSampson58 min
Jun 30, 1:11 PM EDTSpecial Weather StatementRAHSampson34 min
Jun 30, 2:43 PM EDTSpecial Weather StatementRAHFranklin32 min
Jun 30, 2:53 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake52 min
Jun 30, 3:29 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Wake31 min
Jun 30, 3:52 PM EDTSpecial Weather StatementRAHWilson38 min
Jun 30, 4:09 PM EDTSpecial Weather StatementRAHJohnston51 min
Jun 30, 4:35 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne40 min
Jun 30, 5:01 PM EDTSpecial Weather StatementRAHPerson44 min
Jun 30, 5:31 PM EDTSpecial Weather StatementRAHDurham44 min
Jun 30, 6:43 PM EDTSpecial Weather StatementRAHWake47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.